Texas, 2023Wildfire in Texas, July 19 to 22, 2023
July 19 to 22, 2023 · NWS OUN · 1 event in 1 county or zone
Dry and breezy conditions, combined with a favorable fuel environment, lead to a significant wildfire start across Wilbarger County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry and breezy conditions, combined with a favorable fuel environment, lead to a significant wildfire start across Wilbarger County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 19, 2:17 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 19, 2:17 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
317 PM CDT Wed Jul 19 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Thursday)
Issued at 312 PM CDT Wed Jul 19 2023
Ongoing excessive heating and a risk for severe storms across a
small portion of our area will be the issues in the short term.
Current Heat Advisory across most of our counties (all but northwest
Oklahoma) with an Excessive Heat Warning across southeast through
southcentral Oklahoma will continue into this evening. Northwest
Oklahoma should stay on the north side of a stalled summertime cold
front keeping it out of our advisory.
A mid-level shortwave propagating in the upper high ridge still
expected to move across the Central High Plains later tonight across
Kansas, and could affect a small portion of northern Oklahoma.
Although still expecting the higher severe risk across northern
portions of the Texas/Oklahoma Panhandles through the Central High
Plains where the strongest instability and shear will be in place.
However instability and deep-layer shear (35-40 kts) may be adequate
just south of the Oklahoma/Kansas state line for storms to become
severe should any move through, and could stay organized through the
night with a 25-30 kt low-level jet firing up out of the south.
Could also see additional surface based convection across northwest
Oklahoma where the surface boundary/front may be in place. Latest
CAMs has storms initiating late this afternoon in SE Colorado/NE New
Mexico with westerly flow aloft steering it into the Central Plains
after midnight. As a result, will have storm POPs in the grids late
this evening across northwest Oklahoma and extend them further east
across northern Oklahoma into the morning hours ending just after
sunrise. As far as severe in our area, just have a low-end
marginal risk with up to quarter size hail while DCAPE values would
support a potential for damaging wind gusts.
Although should see dense cirrus cloud cover on Thursday morning,
expecting much of it to dissipate by the afternoon with perhaps a
few to scattered mid-level clouds lingering in the afternoon. Should
be enough sun in the afternoon to heat up again to triple digit
temperatures. Much of our southeast CWA could again see heat
indices up to 110 degrees, so will have an Enhanced Heat Warning
during the afternoon into early evening hours. Surrounding the
warning will be a Heat Advisory across southcentral Oklahoma through
a couple of our counties in western north Texas.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 312 PM CDT Wed Jul 19 2023
We start to get into a northwesterly aloft flow pattern by late
Thursday with an upper ridge building over the U.S. Northwest, which
will be digging a stronger shortwave into the Central High Plains
through the northern half of our CWA, as well as pushing stronger
cold front through. Surface based instability could be in more of a
moderate range across northwest Oklahoma with strong deep-layer
shear sufficient for severe thunderstorms. Will maintain storm POPs
for late Thursday into the overnight hours across the northern half
of our CWA generally north of I-40 to the Kansas state line. The
highest severe risk in our area will be northern and western
Oklahoma with damaging wind gusts as the primary hazard, although
could still see large damaging hail as well as an additional
flooding hazard. Still seeing unseasonably high PW values up to 2-
inches with lots of moisture to fuel these storms with the highest
QPF across northwest Oklahoma where the heaviest rainfall could be
expected. For now, the flooding risk from heavy rainfall would be
highest across northern & western Oklahoma. By sunrise Friday, the
severe risk should be east of I-35 through the remainder of the
morning.
Cooler & drier air coming down the Central Plains behind Friday
mornings cold front passage will start to bring some relief from the
heat & humidity with double-digit high temperatures. The relief
will continue on Saturday with temperatures becoming cooler than
climatically average for late July as we'll be under a large-scale
upper trough. Although expecting the forecast to stay dry through
the middle of next week, NBM continues to produce low POPs early
Saturday morning from a weak shortwave coming through the bottom of
the upper trough. Omega fields showing some ascent with this
shortwave, so can't completely rule it out. As a result, will keep
low POPs for weak convection across the southern one-third of our
CWA to rain in a more stable environment across the central one-
third of our CWA (just north of I-40). By early next week, the
upper trough moves to the east while a large scale upper ridge
starts building in across the western half of the country. As a
result, we'll start seeing a heating trend with triple digit highs
across our southwest CWA by Monday and becoming more widespread
across our area by Wednesday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Wed Jul 19 2023
VFR conditions are expected at all terminals through at least
sunset. Passing high clouds and gusty southwest winds will be
noted. By this evening, convection will approach portions of
northern Oklahoma (after 04-05 UTC/11 PM - Midnight Thursday). For
now, have opted to only include a PROB30 group at WWR given
uncertainty in (southern) extent of the convection across the
region.
Otherwise, a surface front will slowly push southward through the
area, turning winds to the north/northeast after its passage.
Finally, a period of (southwesterly) low-level wind shear is
possible at most sites early Thursday morning. However, no mention
is included at this update given uncertainty in spatiotemporal
extent.
Safe travels!
Ungar
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 95 71 85 / 0 0 20 10
Hobart OK 75 97 69 89 / 0 0 10 10
Wichita Falls TX 79 105 75 96 / 0 0 0 0
Gage OK 71 91 66 81 / 30 20 60 20
Ponca City OK 75 92 67 79 / 20 20 50 30
Durant OK 79 100 76 93 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ005>008-011>013-
017>030-033>039-044.
Excessive Heat Warning until 8 PM CDT this evening for OKZ031-
032-040>043-045>048-050>052.
Heat Advisory from noon to 8 PM CDT Thursday for OKZ032-039-041-
042-045-046.
Excessive Heat Warning from noon to 8 PM CDT Thursday for OKZ043-
047-048-050>052.
TX...Heat Advisory until 8 PM CDT this evening for TXZ083>090.
Heat Advisory from noon to 8 PM CDT Thursday for TXZ089-090.
&&
SHORT TERM...68
LONG TERM....68
AVIATION...34Hazardous weather outlook, Jul 19, 2:48 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
348 PM CDT Wed Jul 19 2023
OKZ004>048-050>052-TXZ083>090-202100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
348 PM CDT Wed Jul 19 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This Afternoon and Tonight...
.Heat...
Triple digit heat indices will continue until sundown this
evening. An Excessive Heat Warning will remain in effect until 8
PM across southcentral through southeast Oklahoma with a Heat
Advisory remaining in effect across most of our remaining areas
except for northwest Oklahoma.
.Thunderstorms...
Thunderstorms will be possible late this evening into the
overnight hours across northern Oklahoma. Severe storms will be
possible with these storms with up to quarter size hail and 60 mph
wind gusts as the potential severe hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
.Heat...
Triple digit heat indices will be possible again on Thursday
afternoon across central through all of southern Oklahoma and
western north Texas. Heat indices up to 110 degrees will be
possible across southeast Oklahoma where an Excessive Heat
Advisory will be in effect during the afternoon through early
evening hours, with an adjacent Heat Advisory across portions of
southcentral Oklahoma and western north Texas. Expecting relief
from the heat on Friday through the weekend but will be returning
again early next week.
.Thunderstorms...
Thunderstorms will be possible late Thursday into Friday morning
across the northern half of our area, generally along and north of
the I-40 corridor. Severe storms will be possible with the highest
risk across northern and western Oklahoma, with damaging wind
gusts as the primary hazard although large damaging hail will also
be possible. Heavy rainfall will also be possible across northern
and western Oklahoma which could produce an additional flooding
hazard on Thursday night. Thunderstorms will be possible again on
Friday night mainly across southern Oklahoma and western north
Texas, but severe storms are not expected.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Wildfire, Wilbarger
- When
- July 19, 4:41 PM CST to July 22, 8:04 PM CST
- Where
- Wilbarger forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
The 'Beaver Creek Fire' spread over 1,019 acres across far eastern Wilbarger County.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 19 to 23, 20237 deaths · 7 events
- Tornadoes and Flash Flood in North Carolina, July 19, 202316 injured · $300 million · EF3 · 6 events
- Heat and Damaging Wind in Florida, July 19, 20231 death · $1,000 · 2 events
- Flash Flooding and Hail in Kentucky, July 19, 2023$5.3 million · 1.25 in hail · 17 events
- Flash Flooding and Hail in Illinois, July 19, 2023$601,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, July 19, 2023$142,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, July 19, 2023$100,000 · 2.5 in hail · 15 events
- Hail in Minnesota, July 19, 2023$70,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 1.75 in hail · 19 events
- Flash Flood in Missouri, July 19, 2023$50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 19, 2023$20,000 · 2 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128410.